Alert archive / Ohio / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 94, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 8, 2014, 12:59 PM EDT for Lorain County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2014, 12:59 PM EDT (16:59 UTC)
- Expired
- Jul 8, 2014, 1:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Lorain County, OH
The radar
The Cleveland radar (KCLE), 22 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 1:33 PM EDT | TSTM WND DMG | 4 Se Grafton, OH | SEVERAL LARGE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
018
WUUS51 KCLE 081659
SVRCLE
OHC093-081745-
/O.NEW.KCLE.SV.W.0094.140708T1659Z-140708T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1259 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LORAIN COUNTY IN NORTH CENTRAL OHIO
* UNTIL 145 PM EDT
* AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF WELLINGTON...AND
MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELYRIA...
LORAIN...
WELLINGTON...
VERMILION...
AMHERST...
GRAFTON...
NORTH RIDGEVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4151 8197 4136 8197 4135 8188 4128 8188
4127 8197 4120 8198 4120 8207 4114 8208
4114 8217 4106 8218 4106 8233 4143 8235
4143 8226 4148 8219 4151 8206
TIME...MOT...LOC 1659Z 245DEG 44KT 4117 8236
$$
LAPLANTE1 follow-up statement
446
WWUS51 KCLE 081738
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT TUE JUL 8 2014
OHC093-081749-
/O.EXP.KCLE.SV.W.0094.000000T0000Z-140708T1745Z/
LORAIN OH-
138 PM EDT TUE JUL 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY WILL EXPIRE AT
145 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNING
AREA.
LAT...LON 4151 8197 4136 8197 4135 8188 4128 8188
4127 8197 4120 8198 4120 8207 4114 8208
4114 8217 4106 8218 4106 8233 4143 8235
4143 8226 4148 8219 4151 8206
TIME...MOT...LOC 1739Z 245DEG 44KT 4138 8177
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:59 AM EDT, 1 hour earlier.
Area forecast discussion, Jul 8, 11:59 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1159 AM EDT TUE JUL 8 2014
.SYNOPSIS...
A COLD FRONT OVER WESTERN OHIO WILL MOVE EAST ACROSS THE AREA THIS
AFTERNOON. A SECONDARY COLD FRONT WILL FOLLOW ON WEDNESDAY. HIGH
PRESSURE FROM THE HIGH PLAINS AND CANADA WILL MOVE EAST THE
SECOND HALF OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MCV WILL EXIT NW PA EARLY THIS AFTERNOON TAKING THE FIRST
ROUND OF SHOWERS/STORMS WITH IT. THE COLD FRONT HAS CONSOLIDATED
ACROSS WESTERN OHIO AND THE SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO EXPAND AND FILL IN. THE ATMOSPHERE HAS BEEN WORKED OVER ACROSS
THE NORTHERN COUNTIES BUT A STRONG JET ALOFT COUPLED WITH GOOD
SHEAR IN THE LOWER 6 KM WILL CREATE A THREAT FOR ANOTHER ROUND OF
THUNDERSTORMS EVEN WITHOUT A LOT OF CAPE. THE SOUTHERN COUNTIES
WHERE THERE WAS LITTLE RAIN THIS MORNING...FROM AROUND ROUTE 30
SOUTH... WILL BE MOST FAVORABLE FOR SEVERE WEATHER BUT THE MOMENTUM
COULD STRETCH THE SEVERE THREAT A LITTLE FARTHER NORTH BY MID
AFTERNOON. THE STORM PREDICTION CENTER WILL LIKELY PUT OUT A WATCH
AT SOME POINT. WILL MENTION THE SEVERE THREAT IN THE FORECAST FOR
THE COUNTIES FROM AROUND MANSFIELD EAST ACROSS AKRON AND YOUNGSTOWN
AND MEADVILLE. THE COLD FRONT AND STORMS SHOULD MOVE QUICKLY EAST
AND WILL LIKELY BE EAST OF YOUNGSTOWN BY 4 PM AND EAST OF NW PA
LATE THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
BY 00Z TONIGHT MOST OF THE THUNDERSTORM ACTIVITY WILL BE TO THE SE
OF THE AREA. WILL HANG ON TO A CHANCE MENTION EASTERN AREAS FOR A
FEW HOURS. THE REMAINDER OF THE NIGHT SHOULD THEN BE DRY. A
REINFORCING COLD FRONT WILL ARRIVE ON WEDNESDAY AND COLD AIR
ADVECTION INSTABILITY SHOWERS COULD DEVELOP...ESPECIALLY TO THE
EAST OF KCLE. BY WEDNESDAY EVENING DRIER AIR WILL FINALLY WIN OUT
ENDING THE THREAT FOR PRECIP. A DISTINCT AIR MASS CHANGE WILL OCCUR
BEHIND THE SECOND FRONT AND DEWPOINTS ARE EXPECTED TO DIP INTO THE
LOWER AND MIDDLE 50S ON THURSDAY. HIGH PRESSURE WILL DOMINATE BOTH
THURSDAY AND FRIDAY. HAVE USED A BLEND OF GUIDANCE TEMPS DURING
THE PERIOD.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
A TROUGH OVER CENTRAL CANADA WILL KEEP A BROAD TROUGH OVER THE GREAT
LAKES THROUGH THE LONG TERM. A COUPLE PIECES OF ENERGY WILL MOVE
THROUGH THE TROUGH WITH THE CURRENT TIMING BRINGING ONE INTO THE
REGION SATURDAY NIGHT INTO SUNDAY AND ANOTHER ON MONDAY. MOISTURE
LEVELS WILL INCREASE AS HIGH PRESSURE SLIDES EAST OF THE AREA ON
SATURDAY AND REMAIN IN PLACE INTO MONDAY. SO EXPECT TO SEE AT LEAST
SCATTERED THUNDERSTORMS SATURDAY AFTERNOON THROUGH MONDAY. DETAILS
ON LOCATIONS OF CONVECTIVE INITIATION WILL DEVELOP OVER THE NEXT FEW
DAYS AS WE WATCH THE MOVEMENT OF MESOSCALE FEATURES.
HIGHS THROUGH THE LONG TERM WILL BE WITHIN A COUPLE DEGREES OF
SEASONAL AVERAGES.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MVFR/IFR CONDITIONS HAVE DEVELOPED IN THE MOIST ATMOSPHERE THAT IS
LOCATED AHEAD OF AN OUTFLOW BOUNDARY THAT IS CHARGING INTO WESTERN
OHIO AS OF 11Z. THIS OUTFLOW BOUNDARY IS AHEAD OF A LARGE AREA OF
CONVECTION THAT BEGAN OVER KANSAS AND MISSOURI LAST NIGHT. THIS
AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION FROM
WEST TO EAST INTO THE AFTERNOON. THE LACK OF HEATING SHOULD LIMIT
THE STRENGTH OF THE STORMS. HOWEVER BE AWARE THAT LOCALLY HIGHER
WIND GUSTS WILL BE POSSIBLE...ESPECIALLY EAST OF A KMFD TO KCLE
LINE.
THERE WILL BE A BREAK IN THE ACTIVITY FOR A FEW HOURS IN THE WAKE
OF THE DISSIPATING MCS. IF ANY HEATING CAN OCCUR IT WILL HELP TO
INITIATE NEW CONVECTION AHEAD OF A COLD FRONT THAT WILL CROSS THE
REGION LATE AFTERNOON INTO THE EVENING. WENT WITH A VICINITY
THUNDER SINCE THERE IS UNCERTAINTY WITH THIS SCENARIO.
WINDS WILL BECOME BREEZY FROM THE SOUTHWEST BY AFTERNOON WITH
GUSTS IN EXCESS OF 20 KNOTS ANTICIPATED. AS A COLD FRONT PASSES
THIS EVENING WINDS WILL SHIFT TO THE WEST.
OUTLOOK...NON VFR POSSIBLE WEDNESDAY IN SHOWERS...MAINLY EAST OF
I-71. NON VFR AGAIN POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY IN
THUNDERSTORMS.
&&
.MARINE...
SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM. THIS SEEMS REASONABLE WITH
WINDS A BIT MORE FROM THE SOUTH AND SPEEDS GENERALLY IN THE 5 TO 15
KNOT RANGE. HOWEVER A SMALL CRAFT ADVISORY WILL BE NEEDED AGAIN THIS
AFTERNOON AS SOUTHWESTERLY WINDS INCREASE AHEAD OF THE COLD FRONT.
AS THIS FRONT PASSES WINDS WILL SHIFT TO THE WEST AND REMAIN IN THE
15 TO 20 KNOT RANGE WHICH SHOULD BUILD WAVES TO THE 3-5 FOOT RANGE
THAT REQUIRES A SMALL CRAFT ADVISORY. THUNDERSTORMS AHEAD OF AND
ALONG THE FRONT WILL ALSO WINDS/WAVES THROUGH THE EVENING. WIND
SPEEDS SHOULD DECREASE NEAR MIDNIGHT SO HAVE RUN THE ADVISORY UNTIL
04Z. HIGH PRESSURE WILL TAKE CONTROL OF THE REGION BY THURSDAY
MORNING THEN SLIDE EAST OF THE LAKE BY SATURDAY MORNING.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT FOR LEZ146>149.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLENHazardous weather outlook, Jul 8, 5:28 AM EDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 528 AM EDT TUE JUL 8 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-090930- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 528 AM EDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE AREA TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP. A FEW OF THE STRONGER STORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL AGAIN BE DAMAGING WINDS BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-090930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 528 AM EDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 8, 8:40 AM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 840 AM EDT TUE JUL 8 2014 OHZ017-018-027-028-081305- CRAWFORD-HANCOCK-SENECA-WYANDOT- 840 AM EDT TUE JUL 8 2014 ...SPECIAL WEATHER STATEMENT FOR WYANDOT...CRAWFORD... HANCOCK... SENECA COUNTIES UNTIL 915 AM EDT... AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARLINGTON...OR 13 MILES SOUTH OF FINDLAY...MOVING NORTHEAST AT 40 MPH. THE TOWNS OF CAREY AND BLOOMVILE ARE IN THE PATH OF THIS STORM. THOMPSON
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:01 PM EDT | Special Marine Warning | CLE | 89 min | |
| Jul 7, 8:40 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake | 65 min |
| Jul 7, 8:57 PM EDT | Special Marine Warning | CLE | 78 min | |
| Jul 7, 9:45 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Trumbull | 3 hr |
| Jul 8, 4:47 AM EDT | Small Craft Advisory | CLE | 22 hr | |
| Jul 8, 9:08 AM EDT | Special Marine Warning | CLE | 112 min | |
| Jul 8, 11:48 AM EDT | Special Marine Warning | CLE | 117 min | |
| Jul 8, 12:44 PM EDT | Severe Thunderstorm Warning | CLE | Huron | 29 min |
| Jul 8, 1:15 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 8, 1:30 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina | 45 min |
| Jul 8, 1:33 PM EDT | Tornado Warning | CLE | Cuyahoga, Medina | 27 min |
| Jul 8, 2:18 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 57 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.